Tornadoes · United States · Arkansas · 2018
EF2 tornado, Montrose to Ashton, Arkansas, April 14, 2018
From Montrose to Ashton, this EF2 tornado ran 8.9 miles across Chicot and Ashley counties on April 14, 2018, touching down at 3:22 AM CDT and reaching 700 yards wide. It killed nobody, and did $600,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- April 14, 2018
- Touchdown
- 3:22 AM CDT (08:22 UTC)
- Lifted
- 3:34 AM CDT (08:34 UTC)
- On the ground
- 12 minutes
- Path length
- 8.9 miles (14.3 km)
- Path width
- 700 yards (640 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $600,000
- Counties
- Chicot and Ashley counties
- Touchdown point
- 33.267, -91.502
- Lift-off point
- 33.322, -91.368
- Record number
- 1804140222-01
The damage survey
20 damage points were recorded along this path by NWS JAN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 118 mph.
- travel trailer damaged and blown into mobile home
- shingle and skirting damage
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the evening hours of Friday, April 13th, scattered supercells developed across northeast Louisiana within the broad warm sector of a strong surface cyclone centered near the Kansas/Nebraska border. These storms exhibited rotation almost immediately, and began producing tornadoes across northern Louisiana. Two tornadoes occurred in the NWS Jackson forecast area in association with a cell that tracked from near Rayville, LA north northeastward along the Boeuf River. These storms also produced strong wind as they continued into southeast Arkansas. Overnight, as the cold front associated with the storm system began to advance eastward, a quasi-linear convective system developed over the ArkLaTex and advanced eastward. These storms reached the western portion of the NWS Jackson forecast area after 2:30 am on Saturday, April 14th. Six tornadoes occurred during the early morning hours across southeast Arkansas and northeast Louisiana in association with this line of storms. The storms continued to produce damaging straight-line winds, knocking down trees and power lines in many areas, through the morning hours as it continued eastward into Mississippi. A few additional tornadoes also developed along the line, including one in Flowood, one near Noxapater, one in western Lamar County, and an EF2 tornado in Meridian.
The tornado began along US 165 between Portland and Montrose, where a few older utility poles were damaged and moved northwest across open fields, damaging additional utility poles along Ashley County Road 54. The tornado crossed US 82 near the Ashley/Chicot County line. At this location, the top of a silo was removed and the structure was bent, two homes sustained exterior damage with one losing a large amount of roofing material, a travel trailer was destroyed, and a couple of businesses sustained relatively minor structural damage. The tornado reached its peak intensity near this location, where two sets of wooden transmission poles were snapped as well as around 15 power poles. There was also considerable tree damage in the area. The tornado continued across Shelton Turner Road, where a home and mobile home sustained damage. The tornado crossed AR Highway 293, Slaughter Road, Beavers Road, and Lingo Road before lifting in west central Chicot County. Maximum estimated wind speed was 115 mph. Total path length was just under nine miles.
The tornado began along US 165 between Portland and Montrose, where a few older utility poles were damaged and moved northwest across open fields, damaging additional utility poles along Ashley County Roadd 54. The tornado crossed US 82 near the Ashley/Chicot County line. At this location, the top of a silo was removed and the structure was bent, two homes sustained exterior damage with one losing a large amount of roofing material, a travel trailer was destroyed, and a couple of businesses sustained relatively minor structural damage. The tornado reached its peak intensity near this location, where two sets of wooden transmission poles were snapped. There was also considerable tree damage in the area. The tornado continued across Shelton Turner Road, where a home and mobile home sustained damage. The tornado crossed AR Highway 293, Slaughter Road, Beavers Road, and Lingo Road before lifting in west central Chicot County. Maximum estimated wind speed was 115 mph in Ashley County. Total path length of the tornado was just under nine miles and the max width was 700 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Apr 13, 11:47 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Apr 13, 11:47 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1147 PM CDT Fri Apr 13 2018
...SEVERE STORMS AND FLASH FLOODING TONIGHT THROUGH SATURDAY...
.UPDATE...
Updated for 06Z aviation discussion
&&
.AVIATION...
06Z TAF discussion:
Ceilings will lower through the period as the cold front
approaches from the northwest. As showers and thunderstorms
increase overnight into Saturday MVFR/IFR conditions will develop
and will linger as storms move through the TAF sites during the
period. In the wake of the front showers will keep MVFR
conditions around. Winds will gust from the south at 10 to 20
knots with gusts to around 30 knots./17/
&&
.DISCUSSION...
Showers and thunderstorms will continue moving into the region
tonight in association with a strong cold front. All modes of severe
weather will be possible, along with flash flooding. The current
forecast is in good shape with no changes needed. /27/
Prior discussion below:
Tonight through Saturday night...
Satellite imagery and RAP analysis shows a digging trough exiting
out of the Desert Southwest and into the Southern Plains with large
scale ascent overspreading a large portion of the Great
Plains/Midwest. This trough and associated closed mid/upper-level
low and strong cold front will be the driver for the expected severe
weather tonight through Saturday. Dry weather will persist across
the vast majority of the ArkLaMiss the rest of this afternoon into
the early evening hours. As previously mentioned yesterday, guidance
has continued to hone in on the slower timing with ongoing
convection over the ArkLaTex progged to enter the Delta between 10pm
and midnight.
Severe threat tonight: deep layer shear of 40-50kts, strong 0-1km
shear and helicity, and ample SBCAPE up to 1500 J/kg will support
all modes of severe weather as convection enters the Delta. 12z hi-
res CAM guidance has come into better agreement with respect to
convective evolution with a slow moving broken line of storms being
the primary storm mode. Potential will also exist for
discrete/scattered supercells ahead of the line with embedded
supercell structures in the line itself. Given the aforementioned
environment, all modes of severe weather including tornadoes, some
of which could be strong, hail up to golf ball size, and damaging
winds up to 70mph are expected. The greatest potential for a strong
tornado will be with any discrete supercells ahead of the line.
There is also indication that the northern portion of the line could
accelerate along and north of the Hwy 82 corridor with an associated
damaging wind threat extending slightly further east. This
convection will be aided by a surge of 850mb ThetaE, however the
ThetaE minimum in its wake will also help to limit eastward
progression overnight. Given the slow progression, expect
convection to be located in the vicinity of a line from Grenada to
Natchez by sunrise Saturday morning. After collaboration with
SPC, the ongoing enhanced risk appears well placed and the only
changes will be to update the timing to reflect the slower
solution.
Severe threat Saturday: the slower timing will allow for severe
storms to persist through the day Saturday with convection located
in the vicinity of the aforementioned line by sunrise. A ThetaE
minimum will be located ahead of the ongoing line of storms during
the early morning hours, however another surge of higher ThetaE air
(upwards of 340 K) and renewed ascent will quickly overspread south
and east portions of Mississippi by the mid morning hours. This will
help to reinvigorate convection with the severe threat quickly
increasing. Multiple hi-res CAM families indicate the potential for
discrete/scattered supercell development ahead of the line during
the mid to late morning hours roughly along and southeast of the
Natchez Trace corridor. The environment will remain very favorable
for severe weather with a stout 50 to near 60kt low-level jet in
place which will help to enhance/enlarge hodographs. Once again, all
modes of severe weather including tornadoes, some of which could be
strong, hail up to golf ball size and damaging winds up to 70mph are
expected. These storms are progged to congeal into a broken line by
the early afternoon hours before finally exiting the area into
Alabama by late afternoon/early evening. The ongoing enhanced area
is also well placed to cover the threat with the only changes to
update the timing.
Flash flooding threat: anomalous deep moisture and multiple surges
of 850mb ThetaE will combine with slow moving/training storms
with high precipitation rates and will result in widespread 3-5"
of rainfall with locally higher amounts. This will lead to flash
flooding concerns across the ArkLaMiss tonight through Saturday.
There are two main areas of focus for the heaviest rainfall, the
first is tonight over northwest portions of the Delta generally
along and northwest of a line from Richland Parish to Sunflower
County. Strong consideration was given to upgrading this area to a
significant threat in the HWO/graphics, however guidance has
struggled spatially with the exact placement of highest totals so
held off on any upgrades for now. The second area of concern will
be Saturday along and east of a line from Brookhaven to Columbus.
After collaborating with WPC and neighboring offices, a portion of
this area will be added to a moderate risk for excessive
rainfall. A significant threat for flash flooding was also
considered for this area but once again, spatial uncertainties
with exact placement of the higher amounts precluded an upgrade
with this forecast issuance. However, if confidence in placement
of a swath of higher totals becomes apparent an upgrade to the
HWO/graphics could be needed later tonight.
Storms and rain should slowly exit the area into Alabama by late
afternoon to early evening on Saturday. Cooler and drier air will
advect in behind the cold frontal passage with low temperatures
dropping off into the low to mid 40s across much of the area by
Sunday morning. /TW/
Sunday through next Thursday:
Overall in the wake of the significant cold front & severe weather,
expect much cooler and drier conditions. As the cold front &
longwave trough digs through the region on Sunday morning, expect
continued cold air advection and some cloud lingering over the east-
northeastern areas on Sunday. Due to colder thermal profiles, highs
will only reach the mid 50s-low 60s. This is some 15-20 degrees
below normal and could reach the top 5 coolest high temperatures for
Sunday.
As strong surface high builds into the region and troughing builds
to the east, expect lows to fall well below normal into the mid-
upper 30s (~15 degrees below normal) and possibly into the top 5
coolest low temperatures. In addition, if the gradient can be a
little lighter, we may be able to get some patchy frost. This would
mainly be confined along and north of I-20 and east of I-55. For
now, due to some gradient & winds around, will only mention in the
weather grids but hold off on anything in the HWO/graphics. But will
monitor trends as we go forward. As the surface high and mid-level
ridging build into the area by early-mid week (Tuesday-Thursday),
expect efficient mixing and warmer temperatures. We could warm well
into the mid-upper 70s to near low 80s by midweek. In addition, a
weak cold front will move through the region on Wednesday but with
limited moisture (PWs only around an inch to an inch and a quarter_
only a few showers & increasing clouds may be possible. Capped off
PoPs at slight chance as it moves through on Wednesday. As the
trough digs to our northeast & weak frontal boundary moves through
on Wednesday, expect surface ridging to build in the wake and clouds
to clear out. Due to slightly cooler thermal profiles, expect
temperatures to be slightly cooler but still near normals. /DC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 69 72 43 58 / 28 100 44 5
Meridian 69 75 46 61 / 30 97 85 9
Vicksburg 67 70 42 59 / 67 83 22 4
Hattiesburg 71 76 48 63 / 23 99 83 6
Natchez 66 71 41 60 / 60 89 28 2
Greenville 65 69 42 55 / 92 72 19 3
Greenwood 67 70 42 55 / 83 94 34 5
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Saturday evening for MSZ018-019-
025>066-072>074.
LA...Flash Flood Watch through Saturday evening for LAZ007>009-015-
016-023>026.
AR...Flash Flood Watch through Saturday evening for ARZ074-075.
&&
17Hazardous weather outlook, Apr 13, 3:04 PM CDT, 12 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 304 PM CDT Fri Apr 13 2018 ARZ074-075-LAZ007>009-015-MSZ018-019-025-034-035-041-142015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Sunflower-Leflore-Washington-Humphreys-Sharkey- 304 PM CDT Fri Apr 13 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...This afternoon through Saturday Severe storms capable of damaging winds up to 70 mph, golfball sized hail and tornadoes are expected tonight into early Saturday along and ahead of a cold front that will be moving across the region. A strong tornado or two cannot be ruled out. https://www.weather.gov/images/jan/graphicast/image1.png) FLOODING THREAT...Elevated TIMING...This afternoon through Saturday Widespread rain of three to five inches with locally higher amounts is expected to lead to flash flooding tonight into Saturday. https://www.weather.gov/images/jan/graphicast/image2.png) NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Through the remainder of this afternoon Sustained winds of 20 to 30 mph with occasional gusts 35 to 40 mph are expected this afternoon and evening. (https://www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through Saturday. LAZ016-023-025-MSZ026-027-030>033-036-038>040-042-044>047-049>052- 054>058-062>066-072>074-142015- Madison LA-Franklin LA-Tensas-Grenada-Carroll-Clay-Lowndes- Choctaw-Oktibbeha-Holmes-Winston-Noxubee-Issaquena-Yazoo-Leake- Neshoba-Kemper-Warren-Rankin-Scott-Newton-Lauderdale-Copiah- Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 304 PM CDT Fri Apr 13 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...This afternoon through Saturday Severe storms capable of damaging winds up to 70 mph, golfball sized hail and tornadoes are expected tonight into early Saturday along and ahead of a cold front that will be moving across the region. A strong tornado or two cannot be ruled out. https://www.weather.gov/images/jan/graphicast/image1.png) FLOODING THREAT...Elevated TIMING...This afternoon through Saturday Widespread rain of three to five inches with locally higher amounts is expected to lead to flash flooding tonight into Saturday. https://www.weather.gov/images/jan/graphicast/image2.png) NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Through the remainder of this afternoon Occasional wind gusts up to 30 mph are expected this afternoon and evening. (https://www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through Saturday. LAZ024-026-MSZ028-029-037-043-048-053-059>061-142015- Catahoula-Concordia-Montgomery-Webster-Attala-Madison MS-Hinds- Claiborne-Jefferson-Adams-Franklin MS- 304 PM CDT Fri Apr 13 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...This afternoon through Saturday Severe storms capable of damaging winds, hail and tornadoes are expected tonight into early Saturday along and ahead of a cold front that will be moving across the region. https://www.weather.gov/images/jan/graphicast/image1.png) FLOODING THREAT...Elevated TIMING...This afternoon through Saturday Widespread rain of three to five inches with locally higher amounts is expected to lead to flash flooding tonight into Saturday. https://www.weather.gov/images/jan/graphicast/image2.png) NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Through the remainder of this afternoon Occasional wind gusts up to 30 mph are expected this afternoon and evening. (https://www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through Saturday. 1 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. *NON-THUNDERSTORM WINDS* Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph or greater. Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph. Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph. Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Apr 13, 11:10 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1110 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM TSTM WND GST 2 SSW GRAND LAKE 33.07N 91.23W
04/13/2018 E70 MPH CHICOT AR EMERGENCY MNGR
SHERIFF'S CAR WAS TURNED AROUND BY WIND ON
U.S. HIGHWAY 65.
&&Special weather statement, Apr 13, 11:11 PM CDT, 4 hours 11 minutes before
Special Weather Statement National Weather Service Jackson MS 1111 PM CDT FRI APR 13 2018 ARZ075-MSZ034-140500- Chicot AR-Washington MS- 1111 PM CDT FRI APR 13 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHICOT AND NORTHWESTERN WASHINGTON COUNTIES UNTIL MIDNIGHT CDT... At 1111 PM CDT, Meteorologists were tracking a strong thunderstorm near Greenville, moving northeast at 35 mph. Wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Greenville and Metcalfe around 1125 PM CDT. Winterville around 1130 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A tornado watch remains in effect until 600 AM CDT for southeastern Arkansas...and northwestern Mississippi. LAT...LON 3353 9080 3326 9113 3332 9126 3353 9116 TIME...MOT...LOC 0411Z 225DEG 32KT 3333 9110 NF
Special weather statement, Apr 14, 12:01 AM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
1201 AM CDT SAT APR 14 2018
MSZ019-025-140530-
Leflore MS-Sunflower MS-
1201 AM CDT SAT APR 14 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUNFLOWER AND
NORTHWESTERN LEFLORE COUNTIES UNTIL 1230 AM CDT...
At 1201 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Drew to 7 miles northeast of
Ruleville to Blaine. Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Parchman and Rome around 1210 AM CDT.
Minter City around 1220 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A tornado watch remains in effect until 600 AM CDT for north central
and northwestern Mississippi.
LAT...LON 3381 9045 3381 9023 3360 9045 3382 9046
3372 9066 3388 9066 3399 9057 3399 9045
TIME...MOT...LOC 0501Z 222DEG 50KT 3384 9058 3378 9044 3360 9055
GRGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 00:00Z
8.4 hours before the tornado, 167 km from the path. April 14, 2018.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -56 J/kg
- Surface CAPE
- 176 J/kg
- Mixed-layer LCL
- 1418 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.4 K/km
Jackson, MS (KJAN), 12:00Z
3.6 hours after it, 167 km from the path. April 14, 2018.
- Mixed-layer CAPE
- 1210 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 868 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 8.4
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Greenville Municipal (GLH), 47 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jackson/Brandon,MS radar (KDGX), 176 km away, was scanning. The volume nearest the touchdown began at 08:23 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of April 14, 2018
38 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 14 | 1:11 AM CDT | EF1 | Claiborne Parish, LA | 6.8 | 1,000 | $15,000 | ||
| April 14 | 1:47 AM CDT | EF2 | Bienville Parish, LA | 5.4 | 210 | $125,000 | ||
| April 14 | 1:51 AM CDT | EF1 | Union, AR | 7.1 | 800 | $125,000 | ||
| April 14 | 2:00 AM CDT | EF1 | Lincoln Parish, LA | 6.5 | 470 | $1.4 million | ||
| April 14 | 2:03 AM CDT | EF1 | Union, AR | 5.1 | 1,200 | $70,000 | ||
| April 14 | 2:14 AM CDT | EF1 | Lincoln Parish, LA | 4.6 | 865 | |||
| April 14 | 2:24 AM CDT | EF1 | Lincoln Parish, LA | 7.3 | 1,545 | $90,000 | ||
| April 14 | 2:42 AM CDT | EF1 | Ashley, AR | 2.7 | 600 | $110,000 | ||
| April 14 | 2:53 AM CDT | EF1 | Ashley, AR | 4.0 | 300 | $60,000 | ||
| April 14 | 3:21 AM CDT | EF1 | Morehouse Parish, LA | 3.2 | 200 | $120,000 | ||
| April 14 | 3:33 AM CDT | EF0 | West Carroll Parish, LA | 2.4 | 200 | $75,000 | ||
| April 14 | 3:36 AM CDT | EF0 | West Carroll Parish, LA | 4.4 | 200 | $50,000 | ||
| April 14 | 4:48 AM CDT | EF1 | Lafayette, MS | 0.8 | 150 | $200,000 | ||
| April 14 | 4:49 AM CDT | EF0 | Lafayette, MS | 0.5 | 40 | $100,000 | ||
| April 14 | 6:03 AM CDT | EF1 | Saint Landry Parish, LA | 1.3 | 580 | $100,000 | ||
| April 14 | 6:37 AM CDT | EF2 | Lafayette Parish, LA | 4.1 | 650 | $750,000 | ||
| April 14 | 7:42 AM CDT | EF0 | East Feliciana Parish, LA | 1.4 | 50 | |||
| April 14 | 7:44 AM CDT | EF1 | Rankin, MS | 6.2 | 50 | $35,000 | ||
| April 14 | 7:45 AM CDT | EF1 | East Feliciana Parish, LA | 1.7 | 100 | |||
| April 14 | 7:47 AM CDT | EF1 | East Feliciana Parish, LA | 2.7 | 75 | |||
| April 14 | 7:47 AM CDT | EF1 | East Feliciana Parish, LA | 1.3 | 100 | |||
| April 14 | 8:11 AM CDT | EF0 | East Baton Rouge Parish, LA | 2.8 | 50 | |||
| April 14 | 8:20 AM CDT | EF0 | Saint Helena Parish, LA | 0.4 | 20 | |||
| April 14 | 8:35 AM CDT | EF0 | Saint Helena Parish, LA | 6.2 | 120 | |||
| April 14 | 8:37 AM CDT | EF0 | Tangipahoa Parish, LA | 0.7 | 25 | |||
| April 14 | 8:45 AM CDT | EF0 | Livingston Parish, LA | 2.6 | 100 | |||
| April 14 | 8:50 AM CDT | EF0 | Livingston Parish, LA | 1.1 | 50 | |||
| April 14 | 9:13 AM CDT | EF0 | St. Mary Parish, LA | 0.3 | 40 | $500,000 | ||
| April 14 | 9:23 AM CDT | EF1 | Winston, MS | 0.8 | 150 | $55,000 | ||
| April 14 | 10:07 AM CDT | EF1 | Lamar, MS | 6.1 | 200 | $15,000 | ||
| April 14 | 10:08 AM CDT | EF0 | Oktibbeha, MS | 2.2 | 200 | $15,000 | ||
| April 14 | 10:43 AM CDT | EF2 | Lauderdale, MS | 8.5 | 780 | 2 | $500,000 | |
| April 14 | 11:30 AM CDT | EF0 | Pearl River, MS | 0.2 | 25 | |||
| April 14 | 11:48 AM CDT | EF0 | Pearl River, MS | 4.6 | 30 | |||
| April 14 | 2:13 PM CDT | EF0 | Harrison, MS | 0.6 | 75 | |||
| April 14 | 6:07 PM CDT | EF1 | Jackson, MS | 1.6 | 75 | |||
| April 14 | 6:18 PM CDT | EF1 | Jackson, MS | 1.9 | 50 | |||
| April 14 | 6:25 PM CDT | EF0 | Jackson, MS | 2.8 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.